Archive for September 2012

Adding “Spice”: synthetic cannabinoids in St. Paul, MN

September 28, 2012, 12:42 pm

★★★☆☆

Synthetic Cannabinoid Intoxication: A Case Series and Review. Harris CR, Brown A. J Emerg Med 2012 Sep 15 [Epub ahead of print]

Abstract

This paper reports on 6 patients who presented to the emergency department “after the use of Spice drugs”. This is a rather weak case definition —  even given the uncertainty of product composition and lack of readily …

Read More »

Great talk on publication bias

September 27, 2012, 12:42 pm

Great TED talk by Ben Goldacre on publication bias and its insidious effect on medical research and clinical care. If you like this, check out Dr. Goldacre’s website Bad Science.…

Read More »

Just when you thought it was safe to go back to the candy store . . .

September 27, 2012, 12:30 am

★★★☆☆

Licorice induced hypokalemia, edema, and thrombocytopenia. Celik MM et al. Hum Exp Toxicol 2012 May 31 [Epub ahead of print]

Abstract

Licorice contains glycyrrhizic acid, which has an effect like those of mineralcorticoids. Excess consumption produces findings similar to those of primary hyperaldosteronism, including salt and water retention, edema, hypokalemia, and hypertension.

This case report, from Turkey, describes a …

Read More »

Case series: four patients with dabigatran-associated bleeding

September 26, 2012, 11:08 am

★★★½☆

Hemorrhagic complications associated with dabigatran use. Chen BC et al. Clin Toxicol 2012 Sep 12 [Epub ahead of print]

Abstract

Dabigatran (Pradaxa) is a direct thrombin inhibitor, approved in the U.S. for use to prevent stroke in non-valvular atrial fibrillation. Despite some advantages, dabigatran has two major problems:

  1. There is no readily available test that can quantify its anticoagulation effect.

Read More »

Kind of Blue: skin discoloration caused by minocycline

September 24, 2012, 10:58 pm

★★★½☆

Minocycline Toxicity: Case Files of the University of Massachusetts Medical Toxicology Fellowship. J Med Toxicol 2012 Sep;8(3):304-9.

No abstract available

Causes of blue discoloration of the skin can be divided into those due to cyanosis (presence of low oxygen tension with increased amounts of deoxyhemoglobin) and those of noncyanotic etiology:

  1. Cyanosis: cardiopulmonary abnormalities, methemoglobinemia (e.g., dapsone, nitrites, benzocaine, lidocaine, aniline

Read More »

Tox Tunes #62: Reefer Head Woman (Buster Bennett Trio)

September 23, 2012, 10:32 pm

This 1945 cut is much closer to the version Aerosmith used on their Night in the Ruts album then is the version by Jazz Gillum and His Jazz Boys that Tox Tunes featured several weeks ago.

Buster Bennett (1914 – 1980), born in Pensacola, FL, was a vocalist and saxophone player known for his rhythmic, emotional style.

 …

Read More »

Using urine drug screens

September 22, 2012, 4:55 pm

★★½☆☆

How to Use Toxicology Screening Tests. Archer JRH et al. Arch Dis Child Educ Pract Ed 2012 Oct;97:194-199.

No abstract available

This somewhat disappointing article discusses the role of toxicology screening tests in pediatric patients — a detail that should have been mentioned in the title. After admitting that the whole idea of toxicological screening is “controversial”, the authors devote …

Read More »

2C-I: designer hallucinogen linked to North Dakota deaths

September 21, 2012, 12:50 pm

2C-I

★★★☆☆

Morbidity Involving the Hallucinogenic Designer Amines MDA and 2C-I. Drees JC et al. J Forensic Sci 2009 Nov;54:1485-1487.

Abstract

2C “designer” phenethylamines have high affinity for serotonin (5-HT2) receptors, and have hallucinogenic and stimulant properties somewhat similar to those of MDMA (ecstasy). This family of drugs gets its name because 2 carbon atoms separate the amine group …

Read More »

Cocaine-associated hyponatremia: is levamisole the culprit?

September 20, 2012, 3:15 pm

★★★☆☆

Hyponatremia Associated with Levamisole-Adulterated Cocaine Use in Emergency Department Patients. Friend K et al. Ann Emerg Med 2012 Jul;60:94-96.

Abstract

According to reports from the U.S. Drug Enforcement Administration, 69% of illegal cocaine shipments seized in the United States are contaminated with the immunomodulator and anthelmintic agent levamisole. Exposure to this drug from cocaine abuse has been associated with …

Read More »